MAUDE Adverse Event Report: K2M, INC. TORQUE INDICATING WRENCH; SIZE 25, MI; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT

K2M, INC. TORQUE INDICATING WRENCH; SIZE 25, MI; ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Catalog Number 1001-90133
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Injury (2348); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 05/03/2020
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Functional, dimensional, and material analysis could not be performed as the device was not returned.However, a photo was provided by the rep.Upon review, it was observed that the male hexalobe feature at the distal tip was sheared.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.The serengeti surgical technique was reviewed and the following relevant information was identified: insert the torque indicating handle and shaft assembly into the praying mantis or anti-torque tube and use the anti-torque handle to gain leverage while final tightening the set screw.Final tightening is accomplished when the torque indicating handle relieves resistance and emits an audible click.The proper torque level is achieved with the mi torque indicating wrench when the line and arrow meet.Note: for final tightening through the yellow jacket, simply use the offset handle as an anti-torque.For all final tightening options, make sure the instrument is fully reduced.User error may have played a factor.Over-torqueing the instrument beyond the indicated ¿line-to-line¿ feature could contribute to this type of failure.It is also possible that the instrument was not calibrated to specification, which could allow the user to over-torque.However, as the device was not available for evaluation, the root cause could not be determined conclusively.
 
Event or Problem Description
It was reported that a denali mi torque indicating wrench tip fractured intra-operatively.The fractured tip was stuck inside implant and remained the patient as it was not able to be removed.There was a surgical delay of over an hour.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Functional, dimensional, and material analysis could not be performed as the device was not returned.However, a photo was provided.Upon review, it was observed that the male hexalobe feature at the distal tip was sheared.Device and complaint history records were reviewed and no relevant manufacturing issues or similar complaints were identified.The serengeti surgical technique was reviewed and the following relevant information was identified: final tightening: insert the torque indicating handle and shaft assembly into the praying mantis or anti-torque tube and use the anti-torque handle to gain leverage while final tightening the set screw.Final tightening is accomplished when the torque indicating handle relieves resistance and emits an audible click.The proper torque level is achieved with the mi torque indicating wrench when the line and arrow meet.Note: for final tightening through the yellow jacket, simply use the offset handle as an anti-torque.For all final tightening options, make sure the instrument is fully reduced.User error may have played a factor.Over-torqueing the instrument beyond the indicated ¿line-to-line¿ feature could contribute to this type of failure.It is also possible that the instrument was not calibrated to specification, which could allow the user to over-torque.However, as the device was not available for evaluation, the root cause could not be determined conclusively.
 
Additional Manufacturer Narrative
D2 was corrected from 'posterior cervical screw system' to 'orthopedic manual surgical instrument.' d9 was updated to reflect product return.
 
Event or Problem Description
The torque wrench tip is inserted at the end of the denali mi torque limiting wrench.It was only the tip that had fractured and contributed to the event and not the torque wrench itself, as previously reported.Therefore, the denali mi torque limiting wrench is concomitant and a report is no required.
 
Additional Manufacturer Narrative
Corrected data: b.5.Has been updated to reflect the device as a whole unit.Visual inspection: it was observed that the male hexalobe feature at the distal tip was fractured.The fracture face indicated that the failure occurred during a clockwise maneuver.Functional inspection: the torque wrench was tested for calibration, and all measurements were within specification.Device and complaint history records were reviewed no relevant manufacturing issues or similar complaints were identified.As the device was manufactured in 2017; aging, wear, or repeated use over the lifetime of the instrument may have compromised the structural integrity of the distal tip.
 
Event or Problem Description

Brand Name
TORQUE INDICATING WRENCH; SIZE 25, MI
Common Device Name
ORTHOPEDIC MANUAL SURGICAL INSTRUMENT
Manufacturer (Section D)
K2M, INC.
600 hope parkway se
leesburg VA 20175
MDR Report Key10103033
Report Number3004774118-2020-00099
Device Sequence Number2653512
Product Code LXH
UDI-Device Identifier10888857001121
UDI-Public10888857001121
Combination Product (Y/N)N
Initial Reporter CountryQA
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/11/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number1001-90133
Device Lot NumberJBYD023
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer09/11/2020
Initial Date Received by Manufacturer 05/04/2020
Supplement Date Received by Manufacturer05/30/2020
09/11/2020
11/17/2020
Initial Report FDA Received Date05/29/2020
Supplement Report FDA Received Date06/26/2020
10/12/2020
12/11/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Other;